Modern medical products are rightly considered wonder drugs for acute medical emergencies. However, while topical steroids have enormous short term benefits for acute skin problems, there are many well documented side effects.
So does using Topical Steroids for the long term bring about more problems? And is Topical Steroid Withdrawal (TSW) real?
According to Heather L. Brannon, side effects from Topical Steroids include Skin Atrophy, Alteration of Infection, Topical Steroid Allergy, Tachyphylaxis & Steroid Rosacea.
From our experience, these problems manifest themselves on the skin, showing symptoms such as raw, open wounds, ‘oozing’ and bone-deep itching. And in extreme scenarios it has left people with red, inflamed skin over their whole body that flakes and burns.
There is growing acknowledgement of TSW
An increasing number of case studies have been reported, but some in the medical community don’t recognise TSW as a problem.
Interestingly, the British Association of Dermatologists and the National Eczema Society have acknowledged it for the first time.
So what is Topical Steroid Withdrawal?
In short, Topical Steroids reduce inflammation on the skin by altering how the immune system works. The body can become dependent on them after long term use, so when they are taken away, an adverse reaction can occur.
More studies are needed to determine how to treat this problem.